Q. I started taking Chantix and was surprised how quickly it cut my smoking in half. I continued with the Chantix until I finally quit.

Depression was slowly creeping up on me, but nothing prepared me for what happened. One day I woke up feeling as if I'd never be happy again. I have never felt such despair in my life.

I have found it almost impossible to get help. I went to a mental health facility, but they could do nothing unless I was suicidal and committed myself to their locked facility.

They sent me to the emergency room, but all I could get was a mild anti-anxiety drug. Finally, the cardiologist who prescribed the Chantix called in an antidepressant. I hope it helps.

A. Many people find that Chantix is very helpful in quitting smoking, but some report that the drug can trigger depression, thoughts of suicide or bizarre behavior. Some people suffer from withdrawal symptoms, including depression, when they stop taking the medication. We hope the antidepressant is working.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. PCS
    Reply

    Used two courses of Chantix. Took Chantix for a month each time, but had to discontinue due to unbelievable nausea and stomach pain even when taken as directed. It did cut smoking to 1 a day although I could not manage to stop completely. There was, however, an unexpected side effect: I’d been diagnosed with fibromyalgia 20 years ago; 1 week into the Chantix and all the pain and stiffness literally disappeared.
    I was amazed at being totally pain free for the first time in 20 years. Same thing occurred the second time I used the Chantix. Pfizer should really look into this and do some research on this med for pain relief possibilities!

  2. ALT
    Reply

    I’ve been on Chantix for 2 weeks I only smoked for the first 2 days and haven’t smoked since. I’ve had 2 night of nightmares, but other then that I feel normal, Maybe a little more calm and laid back then usual, but normal!

  3. Linda
    Reply

    I am a 47 year old female and I tried Chantix. I wasn’t liking it because of sleepless nights, depression started setting in and just didn’t feel right. One night I happened to go out with some friends and after about four drinks I guess I became very violent in a bar to complete strangers and the cops were going to be called. My friends got me out of there but it disturbed me so bad because I don’t remember any of it. I have never behaved that way in my life towards anyone. The next day I felt the worst depression and fear ever because of what happened and wondering what I would have been capable of doing while on this drug.

  4. buzzk
    Reply

    I have been off Chantix for almost a year I have had several side effects but at the time did not realize what it was from until my friend found all the blogs about the side effects. I have chest pain which I have had several tests done for, my heart which came back fine, back and shoulder pain, panic attacks, anxiety, loss of energy, vision problems. All the tests I have had all came back fine but the problems still exist.
    I want to know if anyone has had all these symptoms, and do they ever go away? I just want to feel great again like I did a year ago.
    Thanks

  5. Nell
    Reply

    I stopped taking chantix after six weeks due to nausea and chest pains. While I was taking chantix it helped me to quit smoking. My doctor told I would be fine and would not experience any withdrawal symtoms. Since that time I have felt extreme despair and that life for me will never be the same again. I urge anyone to speak with their doctor before using this medication.
    I can only speak for myself, but I am trying to work though it with an anti-anxiety medication and reaching out to my folks.
    I just want my life back again. I never thought I could feel such despair.

  6. KB
    Reply

    I have to agree with MLS.. this has been the best thing for me.. Chantix is not for everyone, and side effects are not the same for all people.. It has been great for me and I have never been happier..

  7. mjs
    Reply

    I took Chantix for 5 weeks. Decided I did not need it any longer. I had not smoked for a month. Since I have quit taking Chantix I am depressed. I cry frequently.

  8. Duke
    Reply

    My wife also smoked for 40 years. Doctors would belittle her for smoking, and after my heart attack she was coerced into using Chantix on the “second hand smoke” continuing to damage my heart. BTW, I had quit smoking cold turkey 15 years earlier.
    Twenty-three days after starting Chantix, my dear wife suffered a stroke. Fortunately, we did not dally and had her in the ER within an hour after the onset of symptoms. There seemed little residual damage attributed to the stroke. However, many of the adverse symptons described by others using Chantix are experienced by my wife. Dreams and lapses in ability to concentrate. A former school teacher, she had sharp diplomatic skills, which disappeared for a period of time. Now, 7 months after the stroke, and quitting Chantix, she is having peripheral vision problems. I do nearly all the driving these days since she is prone to seeing movement and sensing another vehicle is going to crash into us.
    This is a dangerous drug, not worth trading a few years of life to quit smoking for the potential damage it seems to cause. She has quit smoking before, cold turkey, without side effects. Using Chantix, however, has not been a pleasant experience for her. The problems associated with this drug demand it undergo suspension of use until further testing can vet the cause of these issues experienced by its user. A person needs to weigh, very carefully, the quality of life as you know it, your existing sex life, and the very things you do each day that are automatic, done without thinking. Chantix seems to have a history of disrupting some, if not all, of one’s ability to enjoy life.

  9. JT
    Reply

    It would be quite normal to be depressed when a smoker quits their habit. It may have nothing to do with Chantix. Anyone familiar with addictions will tell you depression and anxiety are temporary but expected during withdrawal. Chantix has been a wonderful thing for me.

  10. D. Lee
    Reply

    I tried it twice and both times developed crepitus in my neck (that clicking noise) and then developed severely painful and serious back problems within 2 days — to the extent of being unable to stand up straight. Seemed to be an impact on spinal fluid and muscles controlling the spine. My doctor said these signs showed Chantix was very dangerous for me and took me off it immediately. Too bad because it was great for reducing the desire for smoking … but just too awful to continue.

  11. paige s.
    Reply

    I took Chantix, and after smoking for 40 yrs., I stopped in 4 weeks! It’s a wonderful product. The only one that worked for me and my sister. I have been smoke-free for over a year, and haven’t any desire at all to smoke. I’m just so happy to be free.
    Please let smokers know they should try Chantix!

  12. MLS
    Reply

    I also tried Chantix and could not tolerate the extreme depression that I felt by the second week. It was awful!!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.